Alert archive / Oklahoma / Red Flag Warnings in 2016

Red Flag Warning 7, NWS Norman, OK

February 27, 201629 counties in Oklahoma; Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this red flag warning at Feb 27, 2016, 2:59 AM CST for 29 counties in Oklahoma; Foard County, Hardeman County, Wilbarger County, Texas. It took effect at Feb 27, 2016, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2016, 2:59 AM CST (08:59 UTC)
In effect from
Feb 27, 2016, 12:00 PM CST
Expired
Feb 27, 2016, 7:00 PM CST
In force
7 hr
Issued by
NWS Norman, OK
All 32 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Foard County, TX, Hardeman County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 126 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS84 KOUN 270859
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
259 AM CST SAT FEB 27 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN PARTS OF WESTERN
AND NORTHERN OKLAHOMA THIS AFTERNOON INTO EARLY EVENING...

OKZ004>016-021-033-034-272230-
/O.UPG.KOUN.FW.A.0007.160227T1800Z-160228T0100Z/
/O.NEW.KOUN.FW.W.0007.160227T1800Z-160228T0100Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BECKHAM-HARMON-GREER-
259 AM CST SAT FEB 27 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY FOR PARTS OF WESTERN AND NORTHERN OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR PARTS OF WESTERN AND NORTHERN OKLAHOMA. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* WIND...SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS 25 TO 40 MPH.

* HUMIDITY...12 TO 25 PERCENT.

* TEMPERATURE...65 TO 80 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MBS
2 follow-up statements
571 
WWUS84 KOUN 271615
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1015 AM CST SAT FEB 27 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN PARTS OF WESTERN
AND NORTHERN OKLAHOMA THIS AFTERNOON INTO EARLY EVENING...

OKZ017>020-022>026-035>038-TXZ083>085-280015-
/O.EXA.KOUN.FW.W.0007.160227T1800Z-160228T0100Z/
BLAINE-KINGFISHER-LOGAN-PAYNE-WASHITA-CADDO-CANADIAN-OKLAHOMA-
LINCOLN-KIOWA-JACKSON-TILLMAN-COMANCHE-HARDEMAN-FOARD-WILBARGER-
1015 AM CST SAT FEB 27 2016

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY
FOR WESTERN.. CENTRAL AND NORTHERN OKLAHOMA AND A PORTION OF NORTH
TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

* WIND...SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS 25 TO 40 
  MPH. 

* HUMIDITY...15 TO 22 PERCENT.

* TEMPERATURE...70 TO 75 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

OKZ004>016-021-033-034-280015-
/O.CON.KOUN.FW.W.0007.160227T1800Z-160228T0100Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BECKHAM-HARMON-GREER-
1015 AM CST SAT FEB 27 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR NORTHERN AND WESTERN OKLAHOMA...

* WIND...SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS 25 TO 40 
  MPH. 

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURE...70 TO 80 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

..SPEG.
778 
WWUS84 KOUN 272051
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CST SAT FEB 27 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN PARTS OF WESTERN
AND NORTHERN OKLAHOMA THIS AFTERNOON INTO EARLY EVENING...

OKZ004>026-033>038-TXZ083>085-280100-
/O.CON.KOUN.FW.W.0007.000000T0000Z-160228T0100Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-HARMON-GREER-
KIOWA-JACKSON-TILLMAN-COMANCHE-HARDEMAN-FOARD-WILBARGER-
251 PM CST SAT FEB 27 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR WESTERN.. CENTRAL AND NORTHERN OKLAHOMA AND A
PORTION OF NORTH TEXAS...

* WIND...SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS 25 TO 40 
  MPH. 

* HUMIDITY...10 TO 22 PERCENT.

* TEMPERATURE...70 TO 78 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MAHALE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 26, 10:21 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 26, 10:21 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1021 PM CST FRI FEB 26 2016

.DISCUSSION...

&&

.AVIATION...
WINDS WILL GUST FROM THE SOUTHWEST SATURDAY OVER THE NORTHWEST
HALF OF OKLAHOMA. VFR CONDITIONS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 929 PM CST FRI FEB 26 2016/

DISCUSSION...
LIGHT WINDS...CLEAR SKIES...AND DRY AIR HAVE RESULTED IN LARGE
VARIATIONS IN TEMPERATURES OVER SHORT DISTANCES. THE CURRENT
FORECAST SEEMS TO HAVE A GOOD REPRESENTATION OF THE OVERALL
CONDITIONS...SO NO UPDATES ARE CURRENTLY PLANNED FOR THIS
EVENING.

PREV DISCUSSION... /ISSUED 647 PM CST FRI FEB 26 2016/

DISCUSSION...

AVIATION...
LIGHT WINDS TONIGHT WILL BECOME GUSTY FROM THE SOUTHWEST SATURDAY.
VFR CONDITIONS ARE EXPECTED TO PREVAIL.

PREV DISCUSSION... /ISSUED 302 PM CST FRI FEB 26 2016/

DISCUSSION...

PRIMARY FORECAST CONCERNS WILL BE FIRE WEATHER CONDITIONS THE NEXT
FEW DAYS...FOLLOWED BY THE TRACK OF THE APPROACHING TROUGH ON
TUESDAY.

TEMPERATURES ARE EXPECTED TO BE 15 TO 20 DEGREES ABOVE AVERAGE
TOMORROW AFTERNOON WITH A RELATIVELY DRY AIRMASS. EXPECT NEAR
CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS WESTERN AND
NORTHWEST OKLAHOMA. BASED ON RELATIVE HUMIDITY AND SFC WIND
FIELDS...OPTED TO EXPAND THE FIRE WEATHER WATCH FARTHER SOUTH ACROSS
WESTERN OKLAHOMA. CURRENTLY...IT APPEARS THE MOST CRITICAL FIRE
WEATHER CONDITIONS WILL BE ACROSS NORTHWEST OKLAHOMA WHERE
TEMPERATURES COULD EXCEED 75F WITH MINIMUM RELATIVE HUMIDITY NEAR
15%.

A SHORT WAVE TROUGH EMBEDDED IN THE NORTHERN STREAM WILL RESULT IN A
DRY FRONTAL PASSAGE ON SUNDAY. THE TEMPERATURE IMPACTS FROM THE
FRONT LOOK MINIMAL. FIRE WEATHER CONCERNS APPEAR LOWER ON
SUNDAY...BUT MAY REMAIN ELEVATED BEHIND THE FRONT ACROSS NORTHWEST
OKLAHOMA.

A STRONGER TROUGH WILL APPROACH THE SOUTHERN PLAINS LATE MONDAY INTO
TUESDAY. THE SENSIBLE WEATHER IMPACTS WILL BE HIGHLY DEPENDENT ON
THE EVENTUAL TRACK OF THE TROUGH. THE 12Z GFS IS FARTHER SOUTH AND
MORE AMPLIFIED THAN THE 12Z ECMWF...INDICATING A COLDER AND
WETTER PATTERN. HOWEVER...THE GFS ENSEMBLE MEAN 500 MB HEIGHTS AND
LOW-LEVEL TEMPERATURES ARE SLIGHTLY HIGHER AND WARMER...RESPECTIVELY.
THEREFORE...TRENDED THE FORECAST TOWARD THE WARMER/DRIER ENSEMBLE
MEAN/ECMWF SOLUTIONS. NEVERTHELESS...BASED ON THE ENSEMBLE
SPREAD...PREDICTABILITY FOR THIS SYSTEM REMAINS LOW.

KEPT THE GREATEST CHANCE OF RAIN FROM INTERSTATE 35 TO THE EAST
MONDAY NIGHT AND TUESDAY. INCLUDED THE MENTION OF THUNDER BASED ON
THE PRESENCE OF ELEVATED INSTABILITY. THE SYSTEM WILL RESULT IN A
FRONTAL PASSAGE ON TUESDAY...WHICH WILL BRING COOLER TEMPERATURES
AND POSSIBLY NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS WESTERN
OKLAHOMA.

AFTER THE GUSTY NORTHWEST WINDS ON TUESDAY...EXPECT A QUICK RETURN
TO SOUTHERLY WINDS ON WEDNESDAY. ANOTHER COLD FRONT IS EXPECTED LATE
WEDNESDAY INTO THURSDAY AS A QUICK MOVING SHORT WAVE THROUGH PASSES
BY THE SOUTHERN PLAINS. MOISTURE APPEARS LIMITED...SO
PRECIPITATION CHANCES LOOK MINIMAL. THE COLD AIR ASSOCIATED WITH
THIS SYSTEM WILL PREDOMINANTLY STAY TO THE NORTHEAST OF THE
REGION.

MAHALE

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  36  72  51  71 /   0   0   0   0
HOBART OK         36  72  47  72 /   0   0   0   0
WICHITA FALLS TX  37  73  50  75 /   0   0   0   0
GAGE OK           30  77  44  70 /   0   0   0   0
PONCA CITY OK     31  73  49  70 /   0   0   0   0
DURANT OK         39  70  52  72 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR OKZ004>016-021-033-034.

TX...NONE.
&&

23/09/09
Hazardous weather outlook, Feb 26, 11:57 AM CST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CST FRI FEB 26 2016

OKZ004>048-050>052-TXZ083>090-271800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CST FRI FEB 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.FIRE WEATHER...
LOW HUMIDITIES AND WARM TEMPERATURES WILL LIKELY LEAD TO ELEVATED
FIRE WEATHER CONDITIONS THIS AFTERNOON IN PARTS OF NORTHERN AND
WEST CENTRAL OKLAHOMA. HOWEVER... CRITICAL FIRE WEATHER CONDITIONS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL REMAIN A CONCERN THROUGH
EARLY NEXT WEEK. SATURDAY AND TUESDAY WILL HAVE THE MOST POTENTIAL
FOR NEAR CRITICAL OR CRITICAL FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH IS IN EFFECT FOR SATURDAY AFTERNOON FOR PARTS OF
NORTHERN OKLAHOMA.

.THUNDERSTORMS...
THERE ARE LOW CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA LATE MONDAY NIGHT INTO TUESDAY... MAINLY ALONG AND EAST
OF INTERSTATE 35. THERE ARE STILL SOME UNCERTAINTIES BUT A FEW
STRONG TO SEVERE STORMS MAY BE POSSIBLE TUESDAY.

.WIND...
WINDY CONDITIONS COULD ALSO BE POSSIBLE TUESDAY AS A STORM SYSTEM
AFFECTS THE REGION. WIND GUSTS AROUND OR ABOVE 40 MPH MAY BE
POSSIBLE IN SOME AREAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

Nearby

Red Flag Warnings in Oklahoma, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.